Alert archive / California / Flash Flood Watches in 2012

Flash Flood Watch 5, NWS San Diego, CA

August 7, 2012Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this flash flood watch at Aug 7, 2012, 9:31 AM PDT for Riverside County, San Bernardino County, San Diego County, California. It took effect at Aug 7, 2012, 12:00 PM PDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Aug 7, 2012, 9:31 AM PDT (16:31 UTC)
In effect from
Aug 7, 2012, 12:00 PM PDT
Expired
Aug 7, 2012, 6:10 PM PDT
In force
6 hr
Issued by
NWS San Diego, CA
Flood severity
None

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 16:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 4.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2012-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 197 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2012-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
197 J/kg
Mixed-layer CIN
-626 J/kg
Mixed-layer LCL
1740 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

972 
WGUS66 KSGX 071631
FFASGX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SAN DIEGO CA
931 AM PDT TUE AUG 7 2012

...FLASH FLOOD WATCH FOR THE MOUNTAINS AND ADJACENT HIGH DESERT
AREAS TODAY...

.HIGH AMOUNTS OF MONSOON MOISTURE FROM MEXICO AND HIGH INSTABILITY
WILL PRODUCE SOME THUNDERSTORMS IN THE MOUNTAINS AND HIGH DESERT
TODAY. A FEW OF THESE STORMS ARE EXPECTED TO PRODUCE FLASH FLOODS
IN LOCALIZED AREAS.

CAZ055-056-058-060-080200-
/O.NEW.KSGX.FF.A.0005.120807T1900Z-120808T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
931 AM PDT TUE AUG 7 2012

...FLASH FLOOD WATCH IN EFFECT UNTIL 7 PM PDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF SOUTHWEST CALIFORNIA... 
  INCLUDING THE FOLLOWING AREAS...APPLE AND LUCERNE VALLEYS... 
  RIVERSIDE COUNTY MOUNTAINS...SAN BERNARDINO COUNTY MOUNTAINS 
  AND SAN DIEGO COUNTY MOUNTAINS. 

* UNTIL 7 PM PDT THIS EVENING

* THE GREATEST THREAT OF FLASH FLOODING WILL BE IN THE EASTERN SAN
  BERNARDINO MOUNTAINS...THE SAN JACINTO MOUNTAINS...THE MOUNTAINS
  OF SAN DIEGO COUNTY AND THE HIGH DESERT FROM LUCERNE VALLEY TO
  YUCCA VALLEY.

* EXCESSIVE RUNOFF FROM HEAVY DOWNPOURS MAY CAUSE RAPID FILLING 
  AND OVERFLOWING OF NORMALLY DRY WASHES AND SMALL CREEKS....AND 
  LOW LYING AREAS. IN ADDITION THERE IS A THREAT OF ROCK AND MUD 
  SLIDES BELOW STEEP TERRAIN IN THE MOUNTAINS AND RECENTLY 
  BURNED AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

MM
1 follow-up statement
888 
WGUS66 KSGX 080110
FFASGX

FLOOD WATCH
NATIONAL WEATHER SERVICE SAN DIEGO CA
610 PM PDT TUE AUG 7 2012


CAZ055-056-058-060-080215-
/O.CAN.KSGX.FF.A.0005.000000T0000Z-120808T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
610 PM PDT TUE AUG 7 2012

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR A PORTION OF SOUTHWEST CALIFORNIA HAS
BEEN CANCELLED. THE THUNDERSTORM ACTIVITY IS DECREASING ACROSS
THE MOUNTAINS AND HIGH DESERT...WITH ONLY AN ISOLATED SHOWER OR
THUNDERSTORM POSSIBLE THROUGH SUNSET. ANY ADDITIONAL THUNDERSTORM
ACTIVITY WILL LIKELY ONLY PRODUCE BRIEF HEAVY RAIN. THEREFORE...THE
FLASH FLOOD WATCH IS CANCELLED.

$$

PALMER

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood watch went out at Aug 7, 9:30 AM PDT, 1 minute earlier.

Area forecast discussion, Aug 7, 9:30 AM PDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PDT TUE AUG 7 2012

.SYNOPSIS...
STRONG HIGH PRESSURE OVER THE WEST WILL BRING HOT WEATHER THROUGH
THE WEEKEND...ESPECIALLY INLAND. A SHALLOW MARINE LAYER WILL
MODERATE TEMPERATURES ALONG THE COAST. MONSOON MOISTURE OVER THE
REGION WILL BRING A FEW SHOWERS AND THUNDERSTORMS EACH AFTERNOON
MAINLY OVER THE MOUNTAINS AND HIGH DESERTS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

THIS MORNING STARTED OUT WARMER THAN IT DID YESTERDAY AND
TEMPERATURES WILL SOAR TODAY LIKE THEY DID YESTERDAY. THE SHALLOW
MARINE LAYER PRODUCED LOW CLOUDS ALONG THE COAST AND NOT VERY FAR
INLAND. THE MARINE LAYER WILL CONTINUE TO BE MARGINALIZED IN THE
COMING DAYS. THE HEAT AND THE DIMINISHING MARINE LAYER ARE IN
RESPONSE TO A STRONG HIGH PRESSURE RIDGE NOW CENTERED OVER THE GREAT
BASIN. THIS STRONG HIGH WILL CONTINUE IN PLACE FOR SEVERAL DAYS AND
STARTS TO SHOW SIGNS OF WEAKENING EARLY NEXT WEEK. THIS WILL MEAN
VERY HOT DAYS AND QUITE WARM NIGHTS THROUGH THE WEEKEND. FOR DETAILS
ON THE HOT WEATHER YOU CAN SEE THE SPECIAL WEATHER STATEMENT AND
EXCESSIVE HEAT WATCH. THE POSITION OF THE HIGH WILL ALSO DRAW
MONSOON MOISTURE INTO OUR REGION FROM SONORA...BRINGING ISOLATED OR
SCATTERED THUNDERSTORMS EACH AFTERNOON MAINLY IN OUR MOUNTAINS. THIS
MORNING THE 12Z NKX SOUNDING LOOKED IMPRESSIVELY SOUPY...ENOUGH TO
CONSIDER FLASH FLOODING A THREAT TODAY AND A FLASH FLOOD WATCH. THE
MOISTURE IS EXPECTED TO DECREASE DURING THE DAY AND SO ANY FLASH
FLOODING WILL BE ISOLATED...BUT JUST ENOUGH FOR US TO CROSS THE
FENCE AND ISSUE A WATCH. WITH A DRY LOW LEVEL THERE IS A THREAT AS
USUAL WITH THUNDERSTORMS FOR MICROBURSTS...STRONG GUSTY WINDS. THE
MONSOON MOISTURE WILL FLUCTUATE FROM DAY TO DAY THE REST OF THE
WEEK...BUT EACH MODEL RUN AND EACH MODEL DIFFER ONE FROM ANOTHER ON
WHICH DAYS SHOW THE BEST MOISTURE AND INSTABILITY. WE WILL KEEP THE
ISOLATED/SCATTERED THUNDERSTORMS IN THE FORECAST EACH AFTERNOON
THROUGH THE WEEKEND.

&&

.AVIATION...
071520Z...COAST/VALLEYS...STRATUS ABOUT 10-15 SM INLAND ALONG THE
SAN DIEGO COUNTY COAST...WITH BASES 400-800 FT MSL AND TOPS AROUND
1000 FT MSL...WILL CONTINUE TO CLEAR OUT THROUGH 1600 UTC.
1700-08/1100 UTC...UNRESTRICTED VIS AND SCT-FEW CLDS IN THE
10000-20000 FT MSL LAYER. TEMPERATURES IN THE INLAND EMPIRE
AIRPORTS...INCLUDING KONT...WILL REACH 100-105 DEG F TODAY.
08/1100-1500 UTC...PATCHY STRATUS/FOG POSSIBLE WITHIN 5 SM OF THE
COAST...POSSIBLY IMPACTING KSAN AND KCRQ AT TIMES WITH BKN CIGS
300-600 FT MSL AND VIS 1/2-3SM BR/FG. HOWEVER...CONFIDENCE IS LOW IN
THIS OCCURRING. ANY STRATUS/FOG SHOULD CLEAR OUT BY 08/1400-1700
UTC.

MTNS/DESERTS...MOSTLY SKC WITH UNRESTRICTED VIS THROUGH 1800 UTC.
1800-08/0300 UTC...ISOLATED THUNDERSTORMS AND HEAVY SHOWERS...WITH
STRONG UP/DOWNDRAFTS POSSIBLE...AND LGT-MOD ICING IN CLDS ABOVE THE
FREEZING LEVEL OF 16000 FT MSL. EXPECT BKN-SCT CUMULUS WITH BASES
AROUND 10000 FT MSL...AND EMBEDDED CB WITH TOPS TO 40000 FT MSL.
08/0300 UTC THROUGH WEDNESDAY MORNING...UNRESTRICTED VIS AND SCT-FEW
CLDS AOA 10000 FT MSL.

&&

.MARINE...
LONG-PERIOD SOUTHERN HEMISPHERE SWELL...AT AROUND 3 FEET/17 SECONDS
ACCORDING TO THE POINT LOMA BUOY...WILL CONTINUE TO BRING ABOVE
NORMAL SURF TO SOUTH FACING SHORES OF ORANGE COUNTY TODAY THROUGH
MOST OF TOMORROW. THE DIRECTION OF THE SWELL IS STRAIGHT OUT OF THE
SOUTH...OR SLIGHTLY EAST OF SOUTH...WHICH MEANS THAT MOST OF THE
SWELL WILL MISS THE SAN DIEGO COUNTY BEACHES. THE COASTLINE FACING
MORE DUE SOUTH BETWEEN SAN ONOFRE TO SAN MATEO POINT...DOHENY TO
DANA POINT...LAGUNA BEACH TO ABALONE POINT...CORONA DEL MAR TO
NEWPORT BEACH...AND SUNSET BEACH TO SEAL BEACH...COULD SEE
OCCASIONAL SETS IN THE 6 TO 8 FOOT RANGE. THIS SWELL WILL SLOWLY
LOWER LATE WEDNESDAY THROUGH THURSDAY.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH FOR MOUNTAINS AND HIGH DESERT TODAY...SEE
LAXFFASGX.

EXCESSIVE HEAT WATCH WEDNESDAY AFTERNOON THROUGH FRIDAY EVENING FOR
THE DESERTS AND THE INLAND EMPIRE...SEE LAXNPWSGX.

&&

PUBLIC...MM
AVIATION/MARINE...HARRISON
Hazardous weather outlook, Aug 7, 4:20 AM PDT, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
420 AM PDT TUE AUG 7 2012

CAZ042-043-048-050-055>058-060>062-080000-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
420 AM PDT TUE AUG 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

HOT AGAIN TODAY IN THE INLAND AREAS AND THE DESERTS.

ISOLATED SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS AND UPPER
DESERTS THROUGH EARLY EVENING. THE FLASH FLOOD POTENTIAL INDEX IS
LOW. THE RISK OF FLASH FLOODING IS MINIMAL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CONTINUED HOT THROUGH SUNDAY INLAND FROM THE COAST. AN EXCESSIVE
HEAT WATCH IS IN EFFECT FOR THE INLAND EMPIRE AND THE DESERTS
WEDNESDAY THROUGH FRIDAY. SEE LAXNPWSGX FOR MORE INFORMATION.

THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS OVER THE MOUNTAINS
AND UPPER DESERTS EACH AFTERNOON. HOWEVER...THE FLASH FLOOD
POTENTIAL INDEX IS LOW. THE RISK OF FLASH FLOODING IS MINIMAL.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

MOEDE

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 3:15 AM PDTExcessive Heat WatchSGXRiverside, San Bernardino, San Diego18 hr
Aug 7, 12:25 PM PDTFlash Flood WarningSGXSan Diego78 min

Nearby

Flash Flood Watches in California, 2012Every flash flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.